Auto-immuunhepatitis door minocycline

Casuïstiek
28-12-2012
Mieke Aldenhoven, J. Gert van Enk en Wim A. Avis

Minocycline-induced autoimmune hepatitis

This supplementary information is presented as submitted by the corresponding author. It has not been copy-edited by NTvG.

Introduction

At present, minocycline is frequently prescribed to adolescents and adults for the treatment of acne vulgaris. A rare but potentially serious side effect of the long-term use of minocycline is drug-induced autoimmune hepatitis.1,2

Case description

A 14-year-old girl was referred to the paediatrician due to icterus and vomiting. For several weeks she had been complaining of anorexia, nausea and fatigue. She had been using minocycline (second-generation tetracycline) for two years, prescribed by the dermatologist for acne vulgaris. Physical examination only showed icteric skin and sclerae, the liver was not enlarged. Laboratory tests demonstrated a mild leukopenia, slightly elevated erythrocyte sedimentation rate (ESR), strikingly elevated transaminase levels and a conjugated hyperbilirubinemia without an apparent increase of cholestatic markers (figure). Prothrombin time and albumin, indicators of liver function, were both normal. No abnormalities were seen on ultrasound regarding the liver and biliary system. Serological testing for hepatitis A, B, C, Epstein-Barr virus, cytomegalovirus and herpes simplex virus showed only previous Epstein-Barr virus exposure and hepatitis A vaccination status, making a viral cause unlikely.

The total IgG concentration was mildly increased and a high antinuclear antibody (ANA) titre was found, without detection of antibodies against smooth muscle (SMA), liver kidney microsomal antigen (anti-LKM) or liver cytosol type 1 antigen (ALC1).